Georgia, 2018

Damaging Winds in Georgia, June 2 to 3, 2018

June 2 to 3, 2018 · NWS TAE · 15 events in 10 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area during the June 2-4 period. As is typical with summer storms in this part of the country, some of the storms were severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area during the June 2-4 period. As is typical with summer storms in this part of the country, some of the storms were severe with impacts to trees and power lines. One storm was particularly severe in southern Lanier county with overturned farm equipment reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 2, 12:44 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 2, 12:44 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
144 PM EDT Sat Jun 2 2018

.AVIATION [Through 18Z Sunday]...

Widespread TSRA/+TSRA near all terminal through this evening.
Conditions will deteriorate around these storms to IFR/LIFR with
strong gusty winds in the vicinity. Outside of storm influence
conditions will range from MVFR to VFR with WNW winds under 10
kts. There is also a slight possibility for some patchy fog late
tonight.

&&

.PREV DISCUSSION [1000 AM EDT]...

.NEAR TERM [Through Today]...

Active weather will return to the region today as a weak surface
front moves through the region. A moist boundary layer remains in
place across the region and the atmosphere will quickly become
unstable later this morning as strong surface heating occurs. As a
result, CAPE values ranging between 2000-3000 J/Kg will be common
across the region this afternoon. This, coupled with forcing from
the aforementioned surface front will yield widespread thunderstorm
activity by early afternoon across the region. A weak lobe of
vorticity will advect into the region around the upper trough in
place over the eastern third of the CONUS late this morning/early
this afternoon, yielding a slight increase in mid level shear. As a
result, a few storms that develop this afternoon will be capable of
producing damaging wind gusts and small hail through the early
evening hours. Thunderstorm activity will wane with the loss of
daytime heating. Afternoon highs will rise into the upper 80s to low
90s.

.SHORT TERM [Tonight Through Monday]...

In the upper levels a trough extends from Virginia to Florida. A
ridge is centered over Texas. At the surface a low will be near
Virginia. A weak cold front will approach the region on Sunday and
move through Sunday night into Monday morning. This surface boundary
will increase shower and thunderstorm activity Sunday afternoon
through Sunday night. Forecast POPs are 40 to 60 percent for most
locations in the afternoon/evening on Sunday. POPs will remain
elevated at 30 to 40 percent after dark. A few strong to severe
storms are possible since instability is forecast to be very high
with CAPE 3000 to 4000 J/KG on Sunday. SPC has a marginal risk for
severe for most of the region.

By Monday morning most of the activity will be moving out as the
front moves through. Some showers and thunderstorms will still be
possible in parts of Big Bend Florida. By Monday afternoon high
pressure will be moving into the region. Highs will be in the lower
90s on Sunday and near 90 on Monday. The heat index will be near 100
degrees on Sunday. Drier air will move in on Monday bringing some
relief from the humidity. It will still be hot though.

.LONG TERM [Monday Night Through Saturday]...

A trough will be over the region until a ridge builds in on
Friday. At the surface weak high pressure will be in place until a
low with possibly a weak cold front approaches Wednesday into
Thursday. POPs will be fairly low this week. The best chance for
showers and thunderstorms will be Wednesday, Thursday and Friday
afternoons with POPs of 20 to 30 percent. Lows will be in the 60s
or near 70. Highs will be near 90.

.MARINE...

Westerly or southwesterly winds will be a little stronger this
weekend around 15 to 20 knots at times. On Monday winds will become
northwesterly as a weak cold front moves through. Seas will be 2 to
4 feet this weekend.

.FIRE WEATHER...

Red flag conditions are not expected through much of the next week.
Elevated chances for wetting rains will exist today and again on
Sunday before a drier pattern sets up for next week.

.HYDROLOGY...

Most local rivers are steady or falling. Except for the
Withlacoochee River and the Suwannee River which are gradually
rising. The Apalachicola River at Blountstown has crested and is
gradually falling.

Scattered showers and thunderstorms are forecast this weekend. Then
a drier weather pattern will be in place next week. Forecast rain
totals are one inch or less over the next seven days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  96  74  93  65 /  20  40  40  10   0
Panama City   77  88  75  87  69 /  20  30  40  10   0
Dothan        73  94  71  88  63 /  20  60  40   0   0
Albany        73  94  72  89  63 /  20  50  40   0   0
Valdosta      73  94  73  90  64 /  20  40  40  10   0
Cross City    75  91  76  89  67 /  20  30  30  30  10
Apalachicola  77  87  76  87  70 /  20  30  30  20   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Scholl
SHORT TERM...Pullin
LONG TERM...McD
AVIATION...Humphreys
MARINE...Pullin
FIRE WEATHER...McD
HYDROLOGY...Pullin

In the hours before

Special weather statement, Jun 2, 11:17 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1217 PM EDT SAT JUN 2 2018

GAZ123>125-021700-
Dougherty GA-Terrell GA-Calhoun GA-
1217 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGHERTY...EASTERN
CALHOUN AND SOUTHEASTERN TERRELL COUNTIES IN SOUTHWESTERN GEORGIA
UNTIL 100 PM EDT...

At 1217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or near Morgan, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Albany, Leary, Walker, Clarks Mill, Lockett Crossing, Bermuda, Holt,
Ducker and Cordrays Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3167 8430 3162 8430 3162 8425 3144 8423
      3148 8459 3163 8457 3163 8456 3162 8456
      3162 8455 3163 8454 3166 8454
TIME...MOT...LOC 1617Z 276DEG 15KT 3156 8451

55-SCHOLL
Special weather statement, Jun 2, 11:39 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1239 PM EDT SAT JUN 2 2018

ALZ067-GAZ120>124-021730-
Henry AL-Quitman GA-Randolph GA-Terrell GA-Calhoun GA-Clay GA-
1239 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HENRY COUNTY IN
SOUTHEASTERN ALABAMA...CLAY...RANDOLPH...NORTHWESTERN CALHOUN...
SOUTHEASTERN QUITMAN AND NORTHWESTERN TERRELL COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 130 PM EDT/1230 PM CDT/...

At 1239 PM EDT/1139 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southwest of
Lumpkin to near Fort Gaines. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Fort Gaines, Cuthbert, Shellman, Parrott, Bellville, Bluffton, Walter
F. George Lock And Dam, Walter F George Lake, Standleys Store,
Carnegie, Watson Crossroads, Crossroads, Pecan, Randolph Co A/p,
Chambliss, Hatcher, Morris, Jones Crossing, Martins Crossroads and
Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3190 8437 3150 8486 3162 8515 3194 8495
      3192 8491 3193 8480 3192 8480 3192 8469
      3193 8468 3192 8445 3196 8444
TIME...MOT...LOC 1639Z 297DEG 16KT 3198 8486 3167 8506

55-SCHOLL
Special weather statement, Jun 2, 12:09 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
109 PM EDT SAT JUN 2 2018

GAZ121>125-021800-
Randolph GA-Dougherty GA-Terrell GA-Calhoun GA-Clay GA-
109 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DOUGHERTY...
SOUTHEASTERN CLAY...SOUTHEASTERN RANDOLPH...CALHOUN AND SOUTHERN
TERRELL COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 200 PM EDT...

At 108 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Weston to 10 miles west of
Edison. Movement was southeast at 25 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Morgan, Dawson, Edison, Arlington, Shellman, Leary, Sasser, Bluffton,
Parksville, Carnegie, Holt, Clarks Mill, Dawson Municipal A/P, Aycock
Mill, Martins Crossroads, Suttons Corner, Chickasawhatchee, Harrisons
Mill, Pachitla and Bridges Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3176 8429 3170 8429 3169 8431 3168 8429
      3167 8430 3143 8450 3144 8451 3143 8453
      3144 8454 3143 8455 3144 8473 3146 8480
      3150 8480 3149 8481 3150 8482 3150 8491
      3152 8496 3183 8464
TIME...MOT...LOC 1708Z 308DEG 21KT 3187 8458 3152 8490

55-SCHOLL
Special weather statement, Jun 2, 12:12 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
112 PM EDT SAT JUN 2 2018

GAZ143>145-021800-
Miller GA-Baker GA-Mitchell GA-
112 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MILLER...MITCHELL
AND BAKER COUNTIES UNTIL 200 PM EDT...

At 112 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Colquitt, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Pelham, Camilla, Baconton, Sale City, Iveys Mill, Flint,
Cotton, Lester, Mimsville, Branchville, Greenough, Bellview, Milford,
Hopeful, Crestview, Hoggard Mill, Laney, Hawkinstown and Freeman.

LAT...LON 3138 8400 3109 8401 3116 8467 3126 8465
      3126 8464 3140 8463
TIME...MOT...LOC 1712Z 277DEG 16KT 3127 8457

ADL
Special weather statement, Jun 2, 12:42 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
142 PM EDT SAT JUN 2 2018

GAZ123-125-144-145-021845-
Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
142 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGHERTY...
NORTHEASTERN MITCHELL...NORTHERN BAKER AND SOUTHEASTERN CALHOUN
COUNTIES IN SOUTHWESTERN GEORGIA UNTIL 245 PM EDT...

At 142 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leary, or 9 miles southeast of Morgan, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Newton, Baconton, Leary, Flint, Milford, Red Store Crossroads,
Bermuda, Elmodel Wma, Holt, Ducker and Patmos.

LAT...LON 3135 8460 3160 8446 3145 8419 3144 8405
      3125 8419
TIME...MOT...LOC 1742Z 284DEG 19KT 3142 8450

ADL
Special weather statement, Jun 2, 12:55 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
155 PM EDT SAT JUN 2 2018

GAZ146-158-159-021845-
Brooks GA-Colquitt GA-Thomas GA-
155 PM EDT SAT JUN 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THOMAS...NORTHWESTERN
BROOKS AND SOUTHERN COLQUITT COUNTIES UNTIL 245 PM EDT...

At 154 PM EDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, or 13 miles southeast of Pelham, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Ochlocknee, Pavo, Coolidge, Berlin, Barwick, Autreyville,
Enon, Patten, Center Hill, Spence Airport, Merrillville, Chastain,
Moultrie Municipal A/P, Hollis and Murphy.

LAT...LON 3085 8370 3099 8408 3108 8404 3108 8401
      3110 8400 3110 8401 3111 8401 3111 8400
      3114 8400 3117 8399 3114 8359
TIME...MOT...LOC 1754Z 286DEG 14KT 3104 8396

ADL

The radar

The Ft Rucker radar (KEOX), 123 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
June 2, 12:55 PM EST
Where
Dougherty County, Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
31.570, -84.170

A tree fell on a vehicle in the Albany area. No injuries were reported.

Thunderstorm Wind, Colquitt

When
June 2, 1:12 PM EST
Where
Colquitt County, 3.5 mi S of Center Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
31.080, -83.900

Straight line winds uprooted four oak trees on a property in southwestern Colquitt county. One tree landed on a house. Damage cost was estimated.

Thunderstorm Wind, Colquitt

When
June 2, 1:18 PM EST
Where
Colquitt County, South Moultrie
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.150, -83.770

A metal shed was destroyed and blown 75-100 yards.

Thunderstorm Wind, Colquitt

When
June 2, 1:18 PM EST
Where
Colquitt County, Moultrie
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.170, -83.780

Trees and power lines were blown down in Moultrie.

Thunderstorm Wind, Cook

When
June 2, 1:42 PM EST
Where
Cook County, Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.270, -83.460

Trees were blown down around Lenox.

Thunderstorm Wind, Lowndes

When
June 2, 2:18 PM EST
Where
Lowndes County, Naylor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.900, -83.070

Trees were blown down near Naylor.

Thunderstorm Wind, Lanier

When
June 2, 2:20 PM EST
Where
Lanier County, 4.12 mi W of Lakeland
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.038, -83.139

A tree was blown down across Highway 122 between Lakeland and Walkers Crossing near Banks Lake.

Thunderstorm Wind, Lanier

When
June 2, 2:24 PM EST
Where
Lanier County, Lakeland
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.040, -83.070

Numerous trees were blown down throughout Lanier county.

Thunderstorm Wind, Lanier

When
June 2, 2:30 PM EST
Where
Lanier County, 5.51 mi WNW of Stockton
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
30.950, -83.080

Overturned farm equipment was reported along Highway 135 near the Lowndes-Lanier county border.

Thunderstorm Wind, Lanier

When
June 2, 2:30 PM EST
Where
Lanier County, 4.51 mi NNW of Greenwood
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.000, -83.000

Pecan trees were blown down.

Thunderstorm Wind, Early

When
June 2, 5:05 PM EST
Where
Early County, Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.370, -84.930

Trees were reported down in Blakely.

Thunderstorm Wind, Seminole

When
June 2, 5:06 PM EST
Where
Seminole County, 1 mi S of Donalsonville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.026, -84.870

A tree was blown down just south of Donalsonville.

Thunderstorm Wind, Decatur

When
June 2, 5:54 PM EST
Where
Decatur County, Faceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.750, -84.630

A tree was blown down on Quincy Highway and Bettstown Road.

Thunderstorm Wind, Tift

When
June 3, 10:50 PM EST
Where
Tift County, 0.59 mi W of Tifton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.450, -83.510

Several trees and power lines were blown down in Tifton.

Thunderstorm Wind, Berrien

When
June 3, 11:10 PM EST
Where
Berrien County, 3 mi SW of Alapaha
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.349, -83.256

Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765561, 765562, 765564, 765566, 765568, 765569, 765570, 765571, 765572, 765574, 765575, 765576, 765577, 765578, 765579.